In response to a question about Lovenox (enoxaparin) and retroperitoneal bleed
Here's the label information
Here's a comment from nanuke (scan down to nanuke) in a noblood forum
I did some searching on lovenox and retroperitoneal bleed.
No Abstract Available
CONCLUSIONS: There are very few published reports implicating enoxaparin as a factor in retroperitoneal hematoma. It is hoped that the addition of these 2 cases to the medical literature creates more awareness that retroperitoneal hematoma should be considered in the differential diagnosis in patients receiving enoxaparin and experiencing unexplained decreases in hemoglobin and hematocrit.
An 83-year-old woman was transferred to our cardiac intensive care unit with an acute non-Q-wave myocardial infarction and pulmonary edema. Enoxaparin was one component of the treatment regimen used. Her hospital course was complicated by episodes of hypotension, as well as by recurrent left hip and left thigh pain. The defining event occurred when the patient became acutely hypotensive and developed abdominal distention, peritoneal signs, intense left flank pain, and a 3.3 g/dl hemoglobin decrease. Abdominal computed tomography showed a 9 x 6 x 20 cm left retroperitoneal hematoma. The hematoma was spontaneous, secondary to enoxaparin use. The patient died despite vigorous supportive care. Enoxaparin is being increasingly used in patients with acute coronary syndromes. Review of the medical literature revealed that this is the first reported case of a patient with an acute coronary syndrome who died as a result of an enoxaparin-induced, spontaneous retroperitoneal hematoma. This article reviews important clinical signs and symptoms, identifies high-risk patient populations, and discusses management strategies.
Enoxaparin (a low molecular weight heparin) has been used extensively for its antithrombotic properties. Complications of its haemorrhagic side-effects have previously been described. We report two cases of extensive retroperitoneal haematoma requiring blood transfusion and inotropic support. One patient developed acute renal failure and did not respond to intensive resuscitative efforts.
A 58-year-old woman with chronic obstructive pulmonary disease had spontaneous bilateral hemothorax and a retroperitoneal hematoma after 4 days of anticoagulation therapy with enoxaparin (1 mg/kg subcutaneously every 12 hours) for suspected pulmonary thromboembolism. The patient was successfully managed with red blood cell and plasma transfusions, multiple thoracenteses for evacuation of blood from the pleural space, short-term mechanical ventilation, and administration of bronchodilators, corticosteroids, and antibiotics. This is the first report of spontaneous hemothorax and the third report of spontaneous retroperitoneal hematoma associated with enoxaparin therapy.
OBJECTIVE: To describe a complication of low-molecular-weight heparin (enoxaparin) in the setting of critically ill patients. DESIGN: Case report. SETTING: The medical and surgical intensive care units of a tertiary care university teaching hospital. PATIENTS: Two adult patients receiving enoxaparin developed retroperitoneal hematoma and abdominal compartment syndrome. Both patients became anuric and required high-dose intravenous fluids and vasopressors to maintain blood pressure. INTERVENTION: Discontinuation of enoxaparin, followed by exploratory laparotomy and evacuation of the hematoma. MEASUREMENTS AND RESULTS: Immediate clinical improvement following evacuation of hematoma. CONCLUSIONS: High-risk patients receiving low-molecular-weight heparin should be identified and closely monitored to prevent serious bleeding complications.